Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 13, 2017Catoosa County, Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 13, 2017, 2:15 PM EDT for Catoosa County, Walker County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 2:15 PM EDT (18:15 UTC)
Expired
Jul 13, 2017, 2:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Catoosa County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS82 KFFC 131815
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT THU JUL 13 2017
 
GAZ002-003-131845-
Catoosa GA-Walker GA-
215 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA AND WALKER
COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT...a strong thunderstorm was near Cooper Heights, or 8
miles north of Lafayette. This storm was nearly stationary.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Noble, Wood Station, Blue Spring, Fairview, Linwood, Boynton,
Beaumont, Chattanooga  Valley, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3486 8506 3484 8506 3481 8511 3482 8513
      3480 8514 3470 8530 3479 8545 3484 8545
      3498 8536 3499 8529
TIME...MOT...LOC 1814Z 224DEG 4KT 3482 8533 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:48 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 13, 1:48 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
148 PM EDT Thu Jul 13 2017

.PREV DISCUSSION... /Issued 1057 AM EDT Thu Jul 13 2017/

UPDATE...

Temperatures are warming a bit quicker, so have updated the
hourly trends. Forecast looks on track.

PREV DISCUSSION... /Issued 719 AM EDT Thu Jul 13 2017/

PREV DISCUSSION... /issued 405 AM EDT Thu Jul 13 2017/

SHORT TERM /Today through Friday/...
Surface high pressure ridge has replaced the trough we saw a few
days ago across the region and this feature along with 594dm upper
ridge was enough to suppress activity Wed despite the presence of
high deep layer moisture. Continues to be a typical mid summer low
level environment with temps in the mid 70s and dewpoints not that
far off producing muggy overnight conditions.

For today, mid and upper level ridge to build in even further by
the afternoon hours with heights building to 595dm across east
central GA. In addition, should see a sharp decrease in
precipitable water values with 1.4 to 1.5 inches common across
both North and Central GA. It could very well be that these values
along with reduced instability will be enough to completely shut
off convection, even across the metro. Not quite ready to do that
in the grids though other than east central portions where it does
appear just sct clouds in the offing for today. Slight to low end
chance will be advertised for the remainder of the area. Given
lack of clouds and precip today, went on the higher side of
guidance with mid 90s likely for most of central GA.

Surface ridge drifts south for Friday and a slight weakening of
mid level ridge noted. Some enhanced deep layer moisture arrives
over western portions late in the day to allow for higher pops
than today but remaining in the low to mid range chance category.
Instability increases as well and with marginal mid level temps,
should see a return to isolated severe storm potential.

Deese

LONG TERM /Friday Night through Wednesday/...
Model solutions continue to delay the onset of weekend cold front
into the state. Timing varies from early Saturday to overnight
Saturday night/Sunday morning. The general consensus is more for a
Saturday afternoon/evening timing, and have ended up with good
chance pops rather than the previous likely pops due to the
uncertainty. GFS progresses the front into central and south
Georgia more quickly, with band of enhanced moisture along the
front south of the CWA by early Monday morning. ECMWF stalls the
boundary over middle Georgia, and not clearing it out of the CWA
until a secondary, dry trough axis pushes through the state on
Tuesday. Solutions still diverge with the high pressure ridge
building in mid-week and to what extent it will dominate the
region. For now, it appears we remain under the influence of
localized low pressure features/disturbances, with generally
diurnal convection persisting through next week.

Will still need to monitor the potential for Heat Advisory,
particularly late this week as heat index values near the 105
degree criteria over portions of central Georgia.

31

&&

.AVIATION...
18Z Update...

VFR conditions expected through the TAF period. However, there
will be isolated to scattered showers/thunderstorms possible
across the metro TAF sites through the afternoon. CU field around
5kft. Any precipitation activity should diminish around sunset
with convective debris clouds through the evening hours. Clear and
calm conditions expected overnight. Winds will increase with CU
development around 4kft by mid/late morning Friday. West winds
through the TAF period; although some models indicating light SSE
winds at ATL this evening. This should be brief.

//ATL Confidence...18Z Update...
Low/Medium on SSE winds at ATL.
Medium on convective coverage at metro ATL.
High on all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          94  73  93  73 /  20  20  20  20
Atlanta         92  74  92  74 /  20  20  30  20
Blairsville     86  67  86  67 /  30  30  30  40
Cartersville    92  72  91  72 /  20  20  30  30
Columbus        95  75  94  76 /  20  20  40  20
Gainesville     91  73  90  73 /  20  20  30  30
Macon           95  73  94  75 /  10  10  20  10
Rome            92  72  92  73 /  30  30  30  30
Peachtree City  93  72  92  72 /  20  20  40  20
Vidalia         94  74  94  75 /  20  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....31
AVIATION...26
Hazardous weather outlook, Jul 13, 11:48 AM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Thu Jul 13 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected across north and
central Georgia this afternoon and evening, particularly north a
line from Cedartown, to Dawsonville, to Helen. Some storms may be
strong. The main hazards will be strong winds to 50 MPH, locally
heavy rainfall, and frequent lightning. Small hail will also be
possible.

Heat Index values will near 105 degrees over portions of central
Georgia this afternoon as warm temperatures combine with high
humidity. Stay hydrated and avoid prolonged periods outside if
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are possible each afternoon and
evening through the week and into early next week. Some more
widespread development could occur over the weekend with an
approaching front. Heat Index values will approach 105 degrees over
portions of central Georgia, generally Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 13, 2:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT THU JUL 13 2017

GAZ002-003-131845-
Catoosa GA-Walker GA-
215 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA AND WALKER
COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT...a strong thunderstorm was near Cooper Heights, or 8
miles north of Lafayette. This storm was nearly stationary.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Noble, Wood Station, Blue Spring, Fairview, Linwood, Boynton,
Beaumont, Chattanooga  Valley, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3486 8506 3484 8506 3481 8511 3482 8513
      3480 8514 3470 8530 3479 8545 3484 8545
      3498 8536 3499 8529
TIME...MOT...LOC 1814Z 224DEG 4KT 3482 8533

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:35 PM EDTSpecial Weather StatementFFCSumter40 min
Jul 12, 10:06 PM EDTSpecial Weather StatementFFCSumter, Webster39 min
Jul 12, 10:34 PM EDTSpecial Weather StatementFFCMarion, Schley, Stewart, Webster41 min
Jul 13, 4:46 PM EDTSpecial Weather StatementFFCCobb29 min
Jul 13, 5:24 PM EDTSpecial Weather StatementFFCCobb, Forsyth, Gwinnett, Hall36 min
Jul 13, 5:50 PM EDTSpecial Weather StatementFFCDade, Walker25 min
Jul 13, 5:58 PM EDTSpecial Weather StatementFFCCobb, Dawson, DeKalb, Douglas, Forsyth, Fulton and 1 more32 min
Jul 13, 6:09 PM EDTSpecial Weather StatementFFCTelfair36 min
Jul 13, 7:39 PM EDTSpecial Weather StatementFFCHarris, Muscogee36 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.